The Food and Drug Administration (FDA) is restricting the use of codeine and tramadol medicines in children.
Nursing mothers who are taking codeine or tramadol can pass unsafe levels of opioids to their babies through breast milk. A new Contraindication is being added to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. Codeine products are available by prescription, with some states allowing the drug to be sold over the counter.
The agency on Thursday ordered several alternations in labels to underscore the risks of the drugs to children.
Regulators in Europe, Canada and Australia have all restricted the use of medicines containing codeine for children.
In light of these narcotics that are fatal to kids, the FDA has been evaluating the use of codeine and tramadol in children ages 17 and below since 2015.
These medicines can cause life-threatening breathing problems in children. The FDA said it is requiring makers of prescription versions of the medicines, codeine and tramadol, to change the products' labels to warn against giving them to children under age 12, and to limit use in older children. They include the FDA's strongest warning, a "contraindication", specifying that tramadol should not be used in children who have had their tonsils removed. Codeine is often combined with acetaminophen in prescription pain medicines and with other cold medicines for treatment of cough.
The FDA has been reviewing the safety of codeine and tramadol for a few years, including combing through reports about patients harmed dating to 1969. The same will now be true for tramadol-containing products.
"Today's actions build on a better understanding of this very serious safety issue, based on the latest evidence", Throckmorton said. The agency cited concerns about slowed or hard breathing or death, especially among younger children and infants in its decision to restrict the use of products containing these two drugs.
"We understand that there are limited options when it comes to treating pain or cough in children and that these changes may raise some questions for health care providers and parents", Throckmorton said. Between January 1969 and March 2016, there were nine cases of breathing problems including three deaths, involving the use of tramadol in children younger than 18.
Unlike adults, some children don't metabolize the drug, which prompts adults to give a higher dose in order for the medication to be effective. The FDA urged parents to carefully read labels of nonprescription cough medicines to avoid codeine and to consult a doctor or pharmacist if needed.